Symptoms of EVALI include:
- Shortness of breath
- Weight loss
- Night sweats
- Gastrointestinal problems
- Low oxygen levels
- Lung failure and death (in severe cases)
Currently, there is no single test for EVALI. Since many of its symptoms are similar to those of other respiratory diseases doctors must use a process of elimination to properly diagnose the disorder. A doctor will likely ask questions about their patient’s history of vaping or smoking and may order a CT scan or chest x-ray. Most cases of EVALI require admission to a hospital for treatment.
While the federal government is investigating its precise cause, it has recommended avoiding use of any vaping products, especially those containing THC, the psychoactive ingredient in marijuana, and those obtained from friends or acquaintances or bought through illegal channels. Illegal sales appear to be the root of the majority of the tested cases (although several cases have been identified in which the vaping product came from a regulated marijuana dispensary).
The ingredient that appears to be primarily responsible for most, but not all, investigated cases of EVALI is Vitamin E Acetate. This ingredient is generally considered safe for consumption in foods such as vegetable oils, cereals, meat, fruits and vegetables, or in vitamin or skincare products. However, it is not safe for inhalation into the lungs.
Since EVALI may be a life-threatening condition, a health care professional, typically a pulmonologist, should be contacted immediately if a child demonstrates the symptoms of EVALI, especially in the absence of a lung infection.